Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

May 8, 2018Clay County, Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2018, 8:14 PM CDT for Clay County, Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2018, 8:14 PM CDT (01:14 UTC)
Expired
May 8, 2018, 9:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:21 PM CDTHAIL 1.75Milford, IA
May 8, 8:34 PM CDTHAIL 0.88Spirit Lake, IA
May 8, 8:53 PM CDTHAIL 13 Wnw Orleans, IAREPORT VIA MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KFSD 090114
SVRFSD
IAC041-059-MNC063-090200-
/O.NEW.KFSD.SV.W.0020.180509T0114Z-180509T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
814 PM CDT TUE MAY 8 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Dickinson County in northwestern Iowa...
  Northwestern Clay County in northwestern Iowa...
  Southeastern Jackson County in southwestern Minnesota...

* Until 900 PM CDT.

* At 814 PM CDT, severe thunderstorms were located along a line
  extending from near Orleans to near Milford, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Jackson In Jackson County and Orleans around 835 PM CDT.
  Superior around 840 PM CDT.

Other locations impacted by these severe thunderstorms include Alpha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9486 4350 9491 4340 9491 4317 9529
      4341 9526 4375 9486 4352 9485
TIME...MOT...LOC 0114Z 217DEG 33KT 4348 9509 4331 9521 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
2 follow-up statements
489 
WWUS53 KFSD 090128
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
828 PM CDT TUE MAY 8 2018

IAC041-090137-
/O.CAN.KFSD.SV.W.0020.000000T0000Z-180509T0200Z/
Clay IA-
828 PM CDT TUE MAY 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4350 9486 4350 9491 4340 9491 4327 9512
      4326 9515 4326 9517 4345 9521 4375 9486
      4352 9485
TIME...MOT...LOC 0127Z 227DEG 39KT 4359 9495 4339 9512 

$$

IAC059-MNC063-090200-
/O.CON.KFSD.SV.W.0020.000000T0000Z-180509T0200Z/
Dickinson IA-Jackson MN-
828 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES...

At 827 PM CDT, severe thunderstorms were located along a line
extending from near Jackson In Jackson County to Okoboji, moving
northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 821 pm, a trained spotter reported golf 
         ball size hail in Milford.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Jackson In Jackson County around 830 PM CDT.

Other locations impacted by these severe thunderstorms include Alpha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9486 4350 9491 4340 9491 4327 9512
      4326 9515 4326 9517 4345 9521 4375 9486
      4352 9485
TIME...MOT...LOC 0127Z 227DEG 39KT 4359 9495 4339 9512 

HAIL...1.75IN
WIND...60MPH
 
$$

JH
466 
WWUS53 KFSD 090145
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
845 PM CDT TUE MAY 8 2018

IAC059-MNC063-090200-
/O.CON.KFSD.SV.W.0020.000000T0000Z-180509T0200Z/
Dickinson IA-Jackson MN-
845 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES...

At 845 PM CDT, a severe thunderstorm was located near Superior, or
near Spirit Lake, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Jackson In Jackson County around 900 PM CDT.

Other locations impacted by this severe thunderstorm include Alpha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9486 4350 9491 4340 9491 4327 9512
      4352 9513 4375 9486 4352 9485
TIME...MOT...LOC 0145Z 213DEG 36KT 4345 9501 

HAIL...1.00IN
WIND...60MPH
 
$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:59 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 8, 6:59 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
659 PM CDT Tue May 8 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM CDT Tue May 8 2018

Showers and thunderstorms will continue to develop this afternoon
and evening. A shortwave trough with multiple bands of enhanced
vorticity is providing the forcing and focus for lift with this
system. There will be two primary areas of thunderstorm activity
this afternoon.

1) Isolated strong to severe storms are possible along and east of
Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area
where southerly winds and increased moisture transport is present.
CAPE values will be in the 1000 J/kg range, with models showing
about 30 kts of 0-6 km shear. These values are on the low end for
sustaining strong, rotating updrafts, but despite marginal
parameters, isolated strong thunderstorms are possible.

2) Cold air advection associated with the core of the shortwave will
create enough instability for single cell thunderstorms north of I-
90 as it moves east through the evening and early overnight hours.
Limited shear will keep these showers and thunderstorms on the weak
side, but scattered lightning is still possible.

After midnight, forcing for ascent quickly wanes, as do showers.
Temperatures on Wednesday will be similar to Tuesday, with highs
largely in the 70s. The large scale pattern will be northwesterly
flow, and a quick-moving shortwave embedded in the jet will bring
another round of showers/thunderstorms through the tri- state
area. With limited instability, none of these storms look to be
strong or severe at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 246 PM CDT Tue May 8 2018

Thursday is a bit cooler for areas north of I-90, with highs only in
the low 60s. The upper level ridge moving in from the west will
flatten as another shortwave moves over the region overnight into
Friday. Healthy moisture transport ahead of this system will cause
it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts
looking to be common. Additionally, those along and southwest of the
Missouri River will see another marginally favorable setup for
strong thunderstorms.

Active weather with periods of rain and thunderstorms will continue
for the weekend into early next week. A longwave trough will deepen
over the Rockies, allowing periodic shortwaves to move through the
Northern Plains. No prolonged dry periods are forecast, but 1)
Friday afternoon into Saturday morning, and 2) Monday currently look
to be the driest periods. If seeking out dry weather, keep tabs
on updates to the forecast, as shortwave troughs are notorious for
shifting their timing this far out. It's worth noting that none
of these rounds of showers over the weekend into early next week
currently look to bring strong thunderstorms or large amounts of
rain.

Temperature-wise, Saturday is forecast to be cool, running about 5
to 10 degrees below average. Sunday's temperatures look close to
normal (mid 60s), and next Monday and Tuesday are quite warm, with
afternoon highs in the upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue May 8 2018

Scattered storms will move across the region this evening,
followed by areas of MVFR-locally IFR ceilings early Wednesday
morning. Potential for storms and lower ceilings greater at KHON
and KFSD than at KSUX. Any low stratus expected to decrease in
coverage by mid-late Wednesday morning, as increasing northwest
winds mix out the shallow moisture layer.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 PM CDT Tue May 8 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092130-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms may redevelop across the area this afternoon and
evening. An isolated storm could become severe with hail to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 8, 7:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 S CARTHAGE            44.10N 97.71W
05/08/2018  E1.00 INCH       MINER              SD   TRAINED SPOTTER

            PILES OF HAIL UP TO ABOUT 6 INCHES DEEP.
            MOST HAIL WAS SMALL, BUT SOME AS BIG AS
            QUARTERS.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:58 PM CDTSevere Thunderstorm WarningFSDDickinson32 min
May 9, 5:28 AM CDTRiver Flood WarningFSDClay15 days
May 8, 8:46 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.